Pennsylvania, 2007

Damaging Winds in Pennsylvania, August 25, 2007

August 25, 2007 · NWS BGM · 2 events in 2 counties and zones

Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

Deep southwesterly flow developed ahead of an approaching cold front. Showers and thunderstorms developed in this warm and unstable environment, and some of the storms reached severe limits.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 25, 2:57 PM EST, 3 hours 23 minutes earlier.

Area forecast discussion, Aug 25, 2:57 PM EST, 3 hours 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
357 PM EDT SAT AUG 25 2007

.SYNOPSIS...
A COLD FRONT WILL PUSH EAST INTO WESTERN AND NORTHERN NEW YORK
THIS EVENING AND ACROSS CENTRAL NEW YORK AND NORTHERN PENNSYLVANIA
BY SUNDAY MORNING. THE FRONT WILL MOVE THROUGH NORTHEAST
PENNSYLVANIA BY SUNDAY EVENING. HIGH PRESSURE WILL FOLLOW THE
FRONT BRINGING DRIER AND SOMEWHAT COOLER AIR TO CENTRAL NEW YORK
SUNDAY. A FEW MORE SHOWERS AND THUNDERSTORMS ARE STILL POSSIBLE IN
NORTHEAST PENNSYLVANIA AS THE FRONT PASSES BY SUNDAY AFTERNOON AND
EVENING.

HIGH PRESSURE WILL COVER THE REGION SUNDAY NIGHT THROUGH MONDAY
WITH FAIR WEATHER AND LESS HUMID CONDITIONS.

&&

.NEAR TERM /UNTIL 9 PM THIS EVENING/...
LL BNDRY FM E OF LAKE ONT SW ACRS THE NRN FINGER LAKES TO SW NY
FIRED A HUGE SUPERCELL THUNDERSTORM THAT TRACKED ACRS ONEIDA
COUNTY. VILS OF 80+...60 DBZ CORE TO 42K FEET. MONSTER STORM.
MAJOR DAMAGE REPORTED NORTH OF ROME NY...NUMEROUS REPORTS OF LARGE
HAIL AND DAMAGING WINDS UP THERE TOO. SOME OF THE CAPE HAS BEEN
USED UP IN NRN CWA...BUT AMS LIKELY WILL RECOVER UP THERE AS AMS
CONTS TO REMAIN VERY UNSTABLE TO THE S...IN THE REMAINDER OF THE SVR
WATCH BOX NUMBER 650. 100 MB ML CAPES ARE RUNNING ARND 2000 J/KG.
SHEAR WILL REMAIN IMPRESSIVE AS LL WINDS CONTS TO INCREASE AHEAD
OF FRNT WHICH IS SLOWLY MOVG E. SO ADDITIONAL SUPERCELLS ARE
LIKELY TO FORM INTO THE EARLY EVE. VWP WINDS FROM KBGM ARE SHOWING
40 KTS AT 11K FEET...30 KTS AT 7K FEET. FOCUS FOR THE STORMS WAS
TERRAIN INDUCED AND LAKE BNDRY INDUCED SINCE THERE WAS NOT MUCH
SYNOPTIC FORCING YET. ONCE A STORM POPS THERE IS ENUF COOL POOL
DYNAMICS/OUTFLO TO INDUCE MORE THUNDERSTORMS UNTIL THE INSTABILITY
IS DRAINED. STORMS ARE MOVING VERY FAST AS WELL. MEAN CLD LAYER
WINDS RUNNING ARND 45 KNOTS. I EXPECT A FEW MORE GIANT STORMS TO
FORM THIS EVENING IN THE WATCH...THEN MORE ORGANIZATION IS POSSIBLE AS
UPR DVRG FROM JET APPRCHES IN TANDEM WITH LLJ AND FRNT TWD END OF
WATCH BOX PD WHICH IS 1Z. SIGNIFICANT INSTABILITY LIKELY WILL BE
USED UP BY THE TIME THE FRNT COMES LATER THIS EVENING. A FEW ISLD
STORMS ALSO MAY POP UP IN NE PA AND CATSKILLS ...ESP BETWEEN 6
AND 9 PM OVER THE HIGHER TERRAIN. OTHERWISE...REST OF NE PA
OUTSIDE WATCH BOX REMAINS CAPPED. DWPTS HAVE ALSO DROPPED A BIT.
ACVTY LIKELY WILL AFFECT THIS AREA AS FRNT APPRCHES LATER TONIGHT.
&&

.SHORT TERM /9 PM THIS EVENING THROUGH MONDAY/...
AFTER FIRST BATCH OF CONVECTION WANES LATER THIS EVENING...SFC
FRNT AND ASSCTD UPR LVL FORCING APPRCHES NC AND WRN NY. A RIBBON
OF STRG LL WINDS(30-40 KTS) AT 850 MB PRECEDES FRNT AND INCREASES
MOISTURE TRANSPORT INTO A RIGHT ENTRANCE REGION OF AN UPR LVL JET
STREAK ASSCTD WITH A STRG UPR WAVE TRACKG NE INTO ERN ONT AND QUE.
FLO REMAINS SWRLY FROM 500 MB UP EVEN AFTER SFC FRNT IS THRU ON
SUNDAY. THIS LEADS TO THIS PRONOUNCED UPR JET STREAK THAT WILL BE
POSITIONED FROM SRN ONT TO QUE. THUS STRG UPR DVRG REMAINS BEHIND
THE FRNT AND SEE THIS LLJ AT 850 MB FORCING SHRA AND SOME TSRA
WELL INTO THE NGT. AS UPR LVL JET MOVES E-NE IN TANDEM WITH THE
LLJ...FRNT SLIDES THRU BY 12Z IN C NY. SHEAR IS VERY STRG LATER
TONIGHT...QUESTION IS HOW MUCH INSTABILITY WILL BE LEFT. IF ENUF
RESIDUAL INSTABILITY CAN REMAIN AND/OR THE LLJ IS ABLE TO
TRANSPORT ENUF MOISTURE-RICH AIR CLSE TO AND ABV FRNT ZONE...THEN
SVR CUD LAST WELL INTO THE NGT WITH FROPA. WE WUD ALSO HAVE TO
WATCH FOR FLASH FLOODING GIVEN THE INTENSE LLJ PARALLEL TO THE UPR
FLO AND LL FRNTL ZONE. MY THINKING IS THAT INSTABILITY WON/T BE
ENUF LATE TONIGHT FOR EITHER SVR OF FLASH FLOODING. BUT HAVE NOT
DISCOUNTED IT...YET.

FOR SUNDAY...ANTHR UPR WAVE PUSHES E AND TIGHTENS UP THE UPR LVL
JET STREAK FROM NRN NEW ENGLAND SW TO THE APPLCNS. THIS SCENARIO
GENERATES SYNOPTIC AND FRONTAL FRCG AGAIN FOR NE PA TO SE NY AND
FORCES THIS BNDRY FARTHER S THRU NE PA/SE NY BY EVE. PUT MORE SCT
SHRA/TSRA IN THESE AREAS FOR SUN. IF ENUF INSTABILITY CAN BE
GENERATED BY HEATING...MORE SVR POSSIBLE FOR THESE AREAS. IT WILL
DEPEND ON HOW MUCH CLD CVR IS LEFT OVER AND HOW LOW THE DWPTS
DROP. MY GUT FEELING IS ANTHR ROUND OF SCT STRG-SVR CONVECTION IN
THESE AREAS SUN AFTRN AND EVE. REST OF C NY WILL SEE LL DRY
ADVECTION AND PLENTY OF CU FOR SUNDAY WITH GRADUALLY LOWERG DWPTS
THRU THE DAY.

HIGH PRESSURE AND FAIR WEATHER EXPECTED FOR LTR SUN NGT TO MONDAY.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
LINGERING ONSHORE FLOW MAY RESULT IN A FEW ISOLD -SHRAS OVER
SOUTHEAST ZONES TUESDAY MORNING WITH SFC LOW OFF CAROLINA COAST
PUMPING MOISTURE INTO SE ZONES. HAVE KEPT 20 POPS IN OVR NEPA AND
A TAD MORE SKY CVR IN THIS AREA TO ACCNT FOR THIS. AS FOR
EXTENDED...HAVE FOLLOWED HPC GUIDANCE WITH NEXT CDFNT PASSAGE
EXPECTED DURING THE DAY THURSDAY. BASICALLY USED 06Z GFS FOR FCST
AS IT IS JUST SLIGHTLY QUICKER THAN ECMWF DUE TO STRENGTH OF HIGH
BEHIND IT. POPS TAPER OFF FRIDAY MORNING WITH COOLER TEMPS
EXPECTED TO END THE WEEK.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
VFR CONDS THIS AFTERNOON AND EVENING. EXCEPTION WILL BE IN
THUNDERSTORMS WITH POTENTIAL MVFR CIGS AND VSBYS. OCNL THUNDER
EXPECTED BEGINNING ARND 20Z ACROSS NRN SITES AND ENDING BY 03Z AT
KAVP. MVFR CIGS/VSBYS BEHIND CDFNT FROM 04Z-15Z BEFORE SCATTERING
OUT BY LATE MORNING.

WINDS SHIFT FROM SOUTHWEST TO MORE NWRLY DIRECTION BY MORNING AT
ARND 10KTS.

SUNDAY THROUGH WEDNESDAY...EXPECTING MOSTLY VFR CONDITIONS THRU
WEDNESDAY. CUD SEE SOME MVFR VLY FOG AT KELM BY MIDWEEK AS
MOISTURE RETURNS AHD OF NEXT FRONT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...DJN
LONG TERM...PVB
AVIATION...PVB
Hazardous weather outlook, Aug 25, 2:35 PM EST, 3 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
335 PM EDT SAT AUG 25 2007

NYZ009-015>018-022>025-036-037-044>046-055>057-PAZ038-039-043-261945-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-WYOMING-
335 PM EDT SAT AUG 25 2007

...SEVERE THUNDERSTORM WATCH 650 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WIDESPREAD HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SEVERE WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SEVERE
WEATHER CONDITIONS TO THE NATIONAL WEATHER SERVICE IN BINGHAMTON.

NYZ062-PAZ040-044-047-048-072-261945-
SULLIVAN-NORTHERN WAYNE-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
335 PM EDT SAT AUG 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TONIGHT. A COLD
FRONT THAT WAS LOCATED ACROSS THE EASTERN GREAT LAKES REGION WILL
PUSH EAST AND CROSS CENTRAL NEW YORK BY LATE TONIGHT AND
NORTHEAST PENNSYLVANIA SUNDAY. SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP THIS EVENING. THE POTENTIAL EXISTS FOR
THUNDERSTORMS TO PRODUCE DAMAGING WINDS...LARGE HAIL...FREQUENT
LIGHTNING AND VERY HEAVY RAINFALL. THE HIGHEST THREAT FOR SEVERE
WEATHER WILL BE LATER THIS EVENING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED AGAIN ON
SUNDAY...ESPECIALLY IN POCONOS AND CATSKILLS. A FEW THUNDERSTORMS
COULD PRODUCE GUSTY WINDS AND HAIL DURING THE AFTERNOON.

FROM SUNDAY NIGHT THROUGH FRIDAY...NO WIDESPREAD HAZARDOUS WEATHER
IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED.

NICOSIA

In the hours before

Local storm report, Aug 25, 2:53 PM EST, 3 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
353 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0335 PM     TSTM WND DMG     CANASTOTA               43.08N 75.76W
08/25/2007                   MADISON            NY   TRAINED SPOTTER

            TREES DOWN IN TOWN

&&

PB
Special weather statement, Aug 25, 2:55 PM EST, 3 hours 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 PM EDT SAT AUG 25 2007

NYZ009-037-252100-
ONEIDA NY-
355 PM EDT SAT AUG 25 2007

...STRONG THUNDERSTORM MOVING INTO THE AREA...

* AT 351 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...STRONG GUSTY
  WINDS...AND VERY HEAVY RAIN.  THIS STORM WAS LOCATED NEAR DELTA
  LAKE...AND MOVING NORTHEAST AT 45 MPH.

ADDITIONAL THUNDERSTORMS CONTINUE TO DEVELOP BACK TOWARD MADISON
COUNTY. RAINFALL AMOUNTS OF ONE HALF TO ONE INCH HAVE ALREADY FALLEN
IN ONEIDA COUNTY IN THE PAST HOUR. THIS COULD CAUSE MINOR FLOODING
IN LOW LYING AREAS OVER CENTRAL ONEIDA COUNTY...ALONG A VERONA MILLS
TO ROME TO HOLLAND PATENT LINE.

* THE STRONG THUNDERSTORM WILL BE NEAR...
  FRENCHVILLE AND NORTH WESTERN AT 400 PM EDT...
  STEUBEN AND TRENTON AT 405 PM EDT...
  REMSEN AND PROSPECT AT 410 PM EDT...
  HINCKLEY AT 415 PM EDT...

THIS STORM HAS THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE HAIL
AND/OR DAMAGING WINDS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE
INDOORS IMMEDIATELY

PB
Special weather statement, Aug 25, 5:12 PM EST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT SAT AUG 25 2007

NYZ022-252315-
STEUBEN NY-
612 PM EDT SAT AUG 25 2007

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...
STRONG GUSTY WINDS...AND VERY HEAVY RAIN.  THESE STORMS WERE ACROSS
CENTRAL ALLEGANY COUNTY AND MOVING EAST AT 30 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  ARKPORT AT 635 PM EDT...
  HORNELL AT 640 PM EDT...
  COHOCTON AT 650 PM EDT...
  AVOCA AT 700 PM EDT...
  BATH AT 710 PM EDT...
  HAMMONDSPORT AT 715 PM EDT...

THESE STORMS HAVE THE POTENTIAL TO BECOME SEVERE AND PRODUCE LARGE
HAIL AND/OR DAMAGING WINDS.

GILT
Local storm report, Aug 25, 5:30 PM EST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 PM     HAIL             SHERBURNE               42.68N 75.50W
08/25/2007  E0.75 INCH       CHENANGO           NY   PUBLIC

&&

PB
Local storm report, Aug 25, 6:05 PM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
705 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 PM     HAIL             NEW BERLIN              42.62N 75.34W
08/25/2007  E0.88 INCH       CHENANGO           NY   PUBLIC

0700 PM     TSTM WND GST     BATH                    42.34N 77.32W
08/25/2007  E60 MPH          STEUBEN            NY   EMERGENCY MNGR

            STRONG WINDS AND NICKEL SIZE HAIL IN BATH

&&

PB
Local storm report, Aug 25, 6:20 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
720 PM EDT SAT AUG 25 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0701 PM     TSTM WND DMG     CANISTEO                42.27N 77.61W
08/25/2007                   STEUBEN            NY   PUBLIC

            LARGE BRANCHES BROKEN

&&

PB

The radar

The Binghamton radar (KBGM), 135 km away, was scanning. The volume nearest the first event began at 23:19 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Luzerne

When
August 25, 6:20 PM EST
Where
Luzerne County, 0.87 mi SE of Conyngham
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.990, -76.060

Trees and wires were blown down in Butler Township.

Thunderstorm Wind, Bradford

When
August 25, 6:50 PM EST
Where
Bradford County, 2.57 mi W of Fassett
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Broadcast Media
Coordinates
41.980, -76.820

Trees were blown down by thunderstorm winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2007Every state in 2007This day in weather historyWarnings in Pennsylvania, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 58675, 58676.